Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 135, NWS Lincoln, IL

July 16, 2017Fulton County, Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 16, 2017, 4:34 PM CDT for Fulton County, Mason County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 4:34 PM CDT (21:34 UTC)
Expired
Jul 16, 2017, 5:15 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Fulton County, IL, Mason County, IL

The radar

The Lincoln radar (KILX), 41 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

791 
WUUS53 KILX 162134
SVRILX
ILC057-125-162215-
/O.NEW.KILX.SV.W.0135.170716T2134Z-170716T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
434 PM CDT SUN JUL 16 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fulton County in west central Illinois...
  Eastern Mason County in central Illinois...

* Until 515 PM CDT

* At 434 PM CDT, a severe thunderstorm was located near Havana,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Havana, Mason City, Easton, Liverpool, Topeka, Chatauqua Park,
  Goofy Ridge, Little America and Poplar City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 9002 4025 8960 4021 8960 4015 8966
      4016 8967 4014 8969 4014 8973 4013 8975
      4012 8984 4014 8987 4013 8990 4014 8994
      4031 9017
TIME...MOT...LOC 2134Z 308DEG 18KT 4034 9002 

HAIL...0.88IN
WIND...60MPH
 
$$

Bak
2 follow-up statements
226 
WWUS53 KILX 162154
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
454 PM CDT SUN JUL 16 2017

ILC057-162203-
/O.CAN.KILX.SV.W.0135.000000T0000Z-170716T2215Z/
Fulton-
454 PM CDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FULTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4029 9007 4037 9004 4039 8999 4042 8995
      4025 8960 4021 8960 4016 8965 4016 8967
      4014 8969 4012 8982 4014 8987 4013 8990
      4014 8994 4026 9011
TIME...MOT...LOC 2153Z 308DEG 18KT 4028 8992 

$$

ILC125-162215-
/O.CON.KILX.SV.W.0135.000000T0000Z-170716T2215Z/
Mason-
454 PM CDT SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN MASON COUNTY...

At 453 PM CDT, a severe thunderstorm was located near Easton, or 7
miles east of Havana, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Havana, Mason City, Easton, Topeka, Chatauqua Park, Goofy Ridge and
Poplar City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4029 9007 4037 9004 4039 8999 4042 8995
      4025 8960 4021 8960 4016 8965 4016 8967
      4014 8969 4012 8982 4014 8987 4013 8990
      4014 8994 4026 9011
TIME...MOT...LOC 2153Z 308DEG 18KT 4028 8992 

HAIL...0.88IN
WIND...60MPH
 
$$

Bak
007 
WWUS53 KILX 162208
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
508 PM CDT SUN JUL 16 2017

ILC125-162218-
/O.EXP.KILX.SV.W.0135.000000T0000Z-170716T2215Z/
Mason-
508 PM CDT SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MASON COUNTY WILL
EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 4029 9007 4037 9004 4039 8999 4042 8995
      4025 8960 4021 8960 4016 8965 4016 8967
      4014 8969 4012 8982 4014 8987 4013 8990
      4014 8994 4026 9011
TIME...MOT...LOC 2208Z 308DEG 18KT 4023 8983 

$$

Bak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:32 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 16, 2:32 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
232 PM CDT Sun Jul 16 2017

.SHORT TERM...(This evening through Monday)
ISSUED AT 232 PM CDT Sun Jul 16 2017

Cold front is dropping southward early this afternoon and has
recently cleared Galesburg and Peoria. Clusters of thunderstorms
are developing over southeast Iowa and central Illinois just ahead
of the front, in an area where CAPE's have reached 3500-4000 J/kg.
With freezing levels above 14kft, large hail may have a hard time
making it to the surface, but some storms may pulse up enough for
some brief hail/wind threats. The front should be near I-72 toward
6-7 pm and be south of I-70 after sunset, so the threat of storms
will diminish from north to south following the passage of the
front.

High pressure will move across the Midwest on Monday, with a brief
period of less humid air to enjoy, before the heat wave arrives.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 232 PM CDT Sun Jul 16 2017

Main concern remains with the extended period of heat beginning on
Tuesday, followed by any potential ridge-rider MCS's late in the
week.

Not much change in the setup for this week, as the heat dome
spreads eastward. No headlines planned yet as the more juicy air
is a bit slower to arrive, with heat index values above 100
degrees appearing more likely beginning on Wednesday. Highs in the
mid 90s most likely everywhere by Wednesday and likely over the
southwest half of the CWA on Thursday.

Core of the upper level high starts to shift into the southeast
U.S. Thursday night, which would allow more of the MCS type
activity along the periphery of the ridge to impact our area. With
this concern, the northeast half of the CWA will be subject to
more in the way of clouds and precipitation late week, which would
keep temperatures down some. Both the GFS and ECMWF models favor
that area being close to the MCS track Thursday night and Friday,
although the GFS shifts it a bit further south by Friday night.
The two models start getting well out of sync during the weekend,
as the GFS is more aggressive in pushing a cold front through on
Saturday. Meanwhile, the latest ECMWF MOS guidance keeps highs
well into the 90s. Thus, confidence in the weekend forecast is
lower than usual.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun Jul 16 2017

Area of MVFR ceilings pushing south into central Illinois behind a
cold front at midday, and has reached KPIA. Some modification in
heights is taking place though, and will limit the MVFR conditions
to KPIA/KBMI for the first few hours of the forecast. Scattered
storms expected to start firing soon along the front, and have
mentioned about a 3-hour VCTS period at all sites as the front
passes. Behind the front, some clearing will try to take place.
However, areas around KCMI will hold on to the lower level
moisture longer, and there is some potential for ceilings to dip
below 3,000 feet again toward sunrise.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Jul 16, 4:06 PM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
406 PM CDT Sun Jul 16 2017

ILZ027>031-037-038-171100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
406 PM CDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions will develop beginning on Tuesday, and
lasting much of the week. Heat index values of 100 to 105 degrees
are likely Wednesday through Friday.

A few thunderstorms will be possible as early as Thursday, but
better chances of storms are expected on Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040>057-061>063-066>068-071>073-171100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Lawrence-Logan-
Macon-Mason-Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-
Schuyler-Scott-Shelby-Vermilion-
406 PM CDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected across the area into the
evening hours, diminishing north of I-72 before early evening and
near I-70 by mid to late evening. Some storms may become strong
to severe, producing locally damaging wind gusts and hail, with
the main threat before sunset.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions are expected to develop Tuesday, and
continue into the weekend. Heat index values of 100 to 110 degrees
are likely Wednesday and Thursday, and may be that high south of
I-72 into the weekend.

Scattered thunderstorms are possible this weekend, but it is
still too early to determine the threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed through early evening.

Geelhart

In the hours before

Local storm report, Jul 16, 3:19 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
319 PM CDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     FUNNEL CLOUD     NEW HOLLAND             40.18N 89.58W
07/16/2017                   LOGAN              IL   PUBLIC

&&

SBAKER
Special weather statement, Jul 16, 3:24 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
324 PM CDT SUN JUL 16 2017

ILZ036-037-040>042-047-048-051-162315-
Logan-Tazewell-Sangamon-Mason-Menard-Schuyler-Cass-Fulton-
324 PM CDT SUN JUL 16 2017

...FUNNEL CLOUDS SIGHTED OVER WEST CENTRAL AND CENTRAL ILLINOIS...

A funnel cloud was reported near New Holland this afternoon. A weak
frontal boundary was located over west central Illinois, which will
be the focus for possible other storms.

Atmospheric conditions exist across the area today that favor the
possible formation of weak circulations, along an existing boundary.
Some of these circulations are occurring underneath developing
showers and thunderstorms, where a funnel cloud may develop. Once the
rain begins, the funnel cloud dissipates.

Low hanging clouds can also appear to dip up and down at times, but
they will not show signs of any rapid rotation. An actual funnel
cloud will exhibit spinning in a counter clockwise direction.

In rare instances, these funnels may briefly touch down. Stay alert,
and be prepared to move to a safe shelter, if a funnel cloud
approaches the ground.

LAT...LON 4028 9078 4028 9045 4060 9044 4048 9012
      4033 8931 3992 8934 4002 9034 4027 9079

Goetsch

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:50 AM CDTSpecial Weather StatementILXKnox25 min
Jul 16, 4:14 AM CDTSpecial Weather StatementILXKnox31 min
Jul 16, 4:46 AM CDTSpecial Weather StatementILXPeoria29 min
Jul 16, 5:15 AM CDTSpecial Weather StatementILXPeoria30 min
Jul 16, 5:54 AM CDTSpecial Weather StatementILXPeoria36 min
Jul 16, 5:57 AM CDTSpecial Weather StatementILXPeoria18 min
Jul 16, 6:17 AM CDTFlash Flood WarningILXFulton, Knox, Peoria6 hr
Jul 16, 7:09 AM CDTSpecial Weather StatementILXFulton36 min
Jul 16, 3:24 PM CDTSpecial Weather StatementILXFulton, Logan, Mason, Menard3 hr
Jul 16, 5:23 PM CDTSpecial Weather StatementILXSangamon52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.